Anti-TNF therapy tied to more complications after restorative UC surgery

Reuters Health Information: Anti-TNF therapy tied to more complications after restorative UC surgery

Anti-TNF therapy tied to more complications after restorative UC surgery

Last Updated: 2017-06-20

By Marilynn Larkin

NEW YORK (Reuters Health) - Preoperative anti-TNF therapy is associated with increased postoperative complications in ulcerative colitis (UC) patients who undergo an initial restorative procedure, but not in those who undergo resection alone, researchers suggest.

“Anti-TNF agents such as infliximab, adalimumab, and certolizumab pegol have been associated with improved remission rates and a decrease in the need for colectomy in patients with UC,” Dr. Evangelos Messaris of Pennsylvania State University in Hershey told Reuters Health.

“On the other hand,” he said by email, “there are ongoing concerns regarding potential adverse consequences of the use of such medications in patients undergoing surgery for (the condition).”

“(We) found that patients undergoing resection as their initial procedure (e.g., total colectomy or total proctocolectomy) who are on anti-TNF agents do not experience increased adverse events in the postoperative period compared to patients who do not receive these agents prior to surgery,” he said.

“By contrast, patients who undergo restorative procedures, such as ileal pouch-anal anastomosis (IPAA), within 90 days of anti-TNF therapy showed increased rates of postoperative complications.”

Dr. Messaris and colleagues analyzed insurance claims data on 2,476 UC patients (56% men; mean age, 42) from 2005 to 2013. About 38% underwent subtotal colectomy or total abdominal colectomy; 14% had a total proctocolectomy with end ileostomy; and 47% received ileal pouch-anal anastomoses.

As reported in JAMA Surgery, online June 14, increased postoperative complications were seen in univariate analyses among patients in the ileal pouch group who received anti-TNF agents preoperatively versus those who did not (45.2% versus 37.6%; P=0.02).

Complications included fistula (11% among those who did not receive anti-TNF versus 13.9% in those who did; P=0.19); abscess (17.7% versus 18.5%; P=0.77); sepsis-pneumonia-bacteremia (9.9% versus 13.2%; P=0.11); wound debridement and dehiscence (4.5% versus7.3%; P=0.06); and anal/rectal repair or manipulation (4.9% versus 6.6%; P=0.27).

Multivariate analysis also showed an increase in complications in patients who received an ileal pouch (odds ratio, 1.38). No increases were seen in the colectomy or proctocolectomy groups.

Infliximab was the most commonly given anti-TNF agent in all groups.

Dr. Messaris said, “Surgeons should consider avoiding the standard two-stage IPAA procedures in patients who require continued anti-TNF therapy.”

“It remains unclear, however, whether performing initial colectomy and deferring IPAA until anti-TNF therapy is no longer required would mitigate the risk of postoperative complications,” he acknowledged. “Direct comparisons of outcomes following two-stage versus three-stage procedures represent an important area for future study in this medically complex population.”

Gastroenterologist Dr. Benjamin Cohen of the Icahn School of Medicine at Mount Sinai in New York City said there is “great debate regarding the risk of postoperative complications, particularly infectious, associated with anti-TNF use in surgery for both Crohn's disease and ulcerative colitis.”

With regard to the current study, “significant limitations to health claims data make it difficult to draw conclusions,” he told Reuters Health by email. For example, he said, the health claims database does not include inpatient medication use, and UC patients hospitalized prior to surgery often receive rescue medications, including steroids and anti-TNF agents.

“This is not captured in this study and therefore patients may be misclassified as being off anti-TNF when they received it,” he explained. Similarly, those who had anti-TNF therapies as outpatients and received inpatient booster doses also may be misclassified.

“High-dose steroids are widely accepted as a significant risk factor for postoperative complications and often confound the interpretation of risks associated with anti-TNF use, since patients may be receiving both,” he said.

Dr. Cohen stressed the difficulty of interpreting patient-level data in a claims database that does not include other potential risk factors such as the extent and severity of disease, nor the level of medication in the patient’s system.

“While this study is provocative, prospective multi-center studies are needed to better answer the question of whether anti-TNF use is associated post-operative complications in UC surgery, including first stage J-Pouch creation,” he concluded.

Such a study is currently underway at Mount Sinai, he said. (http://bit.ly/2smgLe6)

SOURCE: http://bit.ly/2toPJ4l

JAMA Surg 2017.

© Copyright 2013-2018 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.